Alert archive / Illinois / Small Craft Advisories in 2012

Small Craft Advisory 119, NWS Chicago, IL

December 12, 2012

NWS Chicago, IL issued this small craft advisory at Dec 12, 2012, 3:44 AM CST. It took effect at Dec 12, 2012, 12:00 PM CST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2012, 3:44 AM CST (09:44 UTC)
In effect from
Dec 12, 2012, 12:00 PM CST
Expired
Dec 13, 2012, 9:40 PM CST
In force
34 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 3:27 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 12, 3:27 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 AM CST WED DEC 12 2012

.DISCUSSION...
255 AM CST

THIS MORNING FINDS THE FORECAST CHALLENGES TO BE THE DEGREE OF
WARM-UP THROUGH THE END OF THE WEEK...AND THEN PRECIPITATION WITH
THE WEEKEND WEATHER SYSTEM.

TODAY THROUGH FRIDAY...AN UPPER LEVEL SHORT WAVE IS PROGRESSING
OVER LAKE MI EARLY THIS MORNING...AND IN ITS WAKE THE LARGE SCALE
GOES SATELLITE VIEW DEPICTS RIDGING BUILDING NORTHEASTWARD ACROSS
THE PLAINS. BESIDES SOME STRANDS OF HIGH CLOUDS FANNING OUT AND
LIKELY DISSIPATING OVER THE AREA...LITTLE IN THE WAY OF CLOUD
COVER IS EXPECTED ALL THE WAY THROUGH FRIDAY MORNING. WITH SURFACE
HIGH PRESSURE LOCKED OVER THE APPALACHIANS...PROGRESSIVELY
STRONGER RETURN FLOW WILL BEGIN TO ENVELOP THE AREA. WHILE MIXING
WILL BE VERY SHALLOW...SOUTHERLY WINDS BY THURSDAY STILL LOOK TO
GUST TOWARD 30 MPH DURING THE DAY PER FORECAST BUFKIT SOUNDINGS.

A THERMAL RIDGE WILL RIDE THESE SOUTHERLY WINDS INTO THE AREA BY
THURSDAY AND PERSIST INTO FRIDAY. FOR TODAY...LOWER TO MID 40S
SHOULD PREVAIL GIVEN THEY WERE OBSERVED IN THE SAME PORTION OF
THE 925MB THERMAL RIDGE ACROSS SOUTHWEST IA AND WESTERN MO
YESTERDAY. THESE READINGS WILL BE 5 TO 10 DEGREES ABOVE NORMAL.
THIS WILL CONTINUE THE GENERAL TREND OF ABOVE NORMAL
TEMPERATURES...IN FACT EVERY DAY THIS MONTH HAS BEEN ABOVE NORMAL
AT ROCKFORD...WHILE CHICAGO WAS ONLY DOWN TO NORMAL ONE DAY AND
THAT WAS YESTERDAY. HIGHS IN THE UPPER 40S ARE FAVORED FOR MOST
PLACES THURSDAY AND FRIDAY...WITH SREF HIGH MEMBERS AND CIPS
ANALOG GUIDANCE PROBABILITIES CONTINUING TO SHOW A DECENT CHANCE
TO TOP THE 50 DEGREE MARK IN SOME LOCALES.

CONFIDENCE...HIGH.

FRIDAY NIGHT THROUGH SATURDAY...THE DIGGING TROUGH SEEN JUST OFF
THE WEST COAST EARLY THIS MORNING WILL BE OUR PLAY MAKER FOR
PRECIPITATION CHANCES THIS WEEKEND. AS THIS CUTS OFF INTO AN UPPER
LEVEL LOW OVER THE SOUTHWEST U.S...A STRONG SUBTROPICAL JET IS
FORECAST TO DEVELOP AND USHER THIS ENE TOWARDS THE REGION. A
NORTHERN STREAM SHORT WAVE PROGRESSING EAST AT THE SAME TIME IS
EXPECTED TO FURTHER INTERACT AND PROVIDE A DEEPENING TREND WITH
THIS SYSTEM ON FRIDAY NIGHT INTO EARLY SATURDAY ACROSS THE CENTRAL
PLAINS. THE GUIDANCE ENVELOP ON THE EVOLUTION FROM THAT POINT
FORWARD STILL CONTAINS MODEST SPREAD...ESPECIALLY IN SPEED.
HOWEVER A CONSISTENT SIGNAL REMAINS SHOWN FOR A WET SATURDAY...AS
WARM MOIST ADVECTION ALOFT FAVORS OVERRUNNING PRECIPITATION IN A
THERMAL ENVIRONMENT SUPPORTIVE OF RAIN. START TIME IS LIKELY TO
BE LATE FRIDAY NIGHT OR SATURDAY MORNING. QPF THRESHOLD
PROBABILITIES FROM BOTH SREF AND GEFS ENSEMBLES...AS WELL AS
SEVERAL DETERMINISTIC MODELS FAVOR 0.35 TO 0.70 INCHES. THE CIPS
ANALOG GUIDANCE INDICATES AROUND 50 PERCENT CHANCE OF EXCEEDING
ONE HALF INCH...BUT BASICALLY NO MEMBERS HAVE ANY OF THE AREA OVER
ONE INCH. SO OVERALL...QPF CONFIDENCE IS FAIRLY HIGH FOR FOUR DAYS
OUT.

CONFIDENCE...HIGH.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...HAVE CONTINUED LEANING
TOWARD THE SLOWER EC DURING THIS PERIOD...WHICH ACTUALLY STALLS
THE SYSTEM OVER THE GREAT LAKES BY SUNDAY AFTERNOON. WHILE HAVE
NOT GONE THAT DRASTIC...HAVE PROVIDED A SLOWER EXIT OF THE POPS
THAN OTHER SOURCES WOULD INDICATE. DRY SLOTTING AND POSSIBLE
DRIZZLE OR LIGHT SHOWERS ARE FAVORED BY SATURDAY NIGHT OVER THE
AREA...AND EVEN OTHER GUIDANCE INDICATES A SHARPLY DECREASING
AMOUNT OF QPF BY LATER SATURDAY NIGHT. THE EC WOULD CONTINUE TO
INDICATE UPPER LEVEL FORCING FOR SHOWERS OR EVEN WRAPAROUND TYPE
PRECIPITATION INTO SUNDAY...WITH LOWERING THICKNESSES OFFERING A
BETTER CHANCE FOR SNOW IF PRECIP CAN COME TO FRUITION. THIS
SOLUTION STILL DOES NOT LOOK TO FAVOR ANYTHING APPRECIABLE...BUT
IT COULD JEOPARDIZE THE STREAK OF NO ACCUMULATING SNOWFALL DAYS.

CONFIDENCE...MEDIUM.

EARLY NEXT WEEK...BIG SPREAD EXISTS IN THE GUIDANCE ON INDIVIDUAL
SYSTEMS...INCLUDING IF A SECONDARY IMPULSE/SYSTEM FOLLOWS BEHIND
THE WEEKEND SYSTEM. TEMPERATURES WOULD LOOK TO POTENTIALLY BRIEFLY
DIP TO NORMAL...MAYBE BELOW NORMAL...DURING THE TUE-WED PERIOD.

CONFIDENCE...LOW.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* SW WINDS ARND 10 KT OVERNIGHT.

* SSW WIND GUSTS ARND 20 TO 25 KT WEDNESDAY AFTERNOON.

KREIN

//DISCUSSION...UPDATED 06Z...

THE LATEST SATELLITE IMAGERY SHOWS AN EXTENSIVE ST/SC DECK OVER
THE UPPER MIDWEST AND HAS PENETRATED AS FAR SOUTH AS NORTHERN IL.
THERE IS STILL SOME CONCERN THAT THE CLOUD DECK MAY REACH
DPA/ORD/MDW OVER THE NEXT FEW HOURS AND IS ALREADY OVER RFD. WHILE
THE BACK ENDGE OF THE CLOUD SHOWS SOME EVIDENCE OF ERODING OVER
NERN IA...IT IS STILL SPREADING A LITTLE SOUTH AND EAST OVER NERN
IL. SO...WILL MAINTIAN THE IDEA OF THE CLOUD OVERSPREADING THE
CHICAGO AREA TERMINALS FOR A COUPLE HOURS BEFORE LIFTING NEWD
LATER THIS MORNING AS THE PARENT LOW PRESSURE SYSTEM ERN ONTARIO
LIFTS NEWD. ALL UPSTREAM OBS INDICATE VFR CIGS AND DO NOT
ANTICIPATE THAT CIGS WILL DROP TO MVFR.

WINDS HAVE SETTLED INTO SWLY AND SHOULD REMAIN RIGHT AROUND 10KT
OVERNIGHT. AS LOW PRESSURE DEEPENS OVER THE CNTRL PLAINS WHILE
HIGH PRESSURE REMAINS OVER THE OHIO VALLEY...WINDS WILL BECOME
MORE SWLY BY DAYBREAK. SPEEDS SHOULD INCREASE THROUGH THE MORNING
AND BECOME GUSTY TO ARND 18KT BY LATE MORNING. THE PRESSURE
GRADIENT WILL INCREASE INTO THE AFTERNOON...AND WITH AMPLE
SUNSHINE...DEEP LAYER MIXING SHOULD BE SUFFICIENT TO ALLOW FOR
GUSTS AS HIGH AS 25KT BY LATE AFTERNOON. THE GUSTNESS SHOULD
SUBSIDE AT SUNSET.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

THURSDAY THROUGH FRIDAY...VFR. NO WEATHER IS EXPECTED.

SATURDAY...VFR. PSBLY PATCHY MVFR W/CHC RA IN THE EARLY MORNING
HOURS. RA LIKELY IN THE AFTN/EVE W/MVFR CIGS/VSBYS PSBLY TRENDING
TO IFR CIGS IN HEAVIER PRECIP.

SUNDAY...LINGERING RA AND MVFR CIGS. TRENDING TOWARDS RA/SN MIX.

MONDAY...PSBL FLURRIES EARLY...THEN DRY. VFR CONDS EXPECTED.

BEACHLER

&&

.MARINE...
330 AM CST

A RIDGE OF HIGH PRESSURE EXTENDING FROM TEXAS THROUGH THE OHIO
VALLEY TO NEW ENGLAND AND SOUTHERN QUEBEC WILL REMAIN NEARLY
STATIONARY TONIGHT AND THURSDAY. AS LOW PRESSURE DEEPENS OVER THE
PLAINS...A STRENGTHENING PRESSURE GRADIENT AND STRONG WINDS AT THE
TOP OF THE BOUNDARY LAYER MIXING DOWN TO THE SURFACE WILL LEAD TO
RAPIDLY INTENSIFYING WINDS THIS AFTERNOON. WINDS ARE EXPECTED TO
REACH GALE FORCE OVER THE NORTHERN PORTIONS OF THE LAKE
FIRST...WITH WINDS INCREASING TO GALES OVER MUCH OR THE REMAINDER
OF THE OPEN WATERS BY EARLY EVENING. THE STRONGEST GALES SHOULD BE
OVER THE FAR NORTHERN PORTIONS OF THE LAKE WITH GALES TO 40 KT
LIKELY AND PERHAPS A FEW GUSTS TO 45 KT POSSIBLE. GALES WILL
PERSIST OVER THE OPEN WATERS THOUGH THE NIGHT TONIGHT AND INTO
THURSDAY. A WEAK TROUGH OF LOW PRESSURE AND AN ASSOCIATED WEAK
COLD FRONT WILL BRING AN END TO THE GALES BY THURSDAY AFTERNOON.
AT THIS POINT...EXPECT THE STRONGEST WINDS TO BE OVER THE OPEN
WATERS...WITH WINDS OVER THE NEARSHORE WATERS REMAINING A BIT
LIGHTER...TO 30 KT...SO HAVE GONE WITH A SMALL CRAFT ADVISORY FOR
THE NEARSHORE WATERS AND A GALE WARNING FOR THE OPEN WATERS.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 PM WEDNESDAY TO 3 PM
     THURSDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...NOON WEDNESDAY TO 10 PM THURSDAY.

&&
Hazardous weather outlook, Dec 11, 3:17 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CST TUE DEC 11 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
317 PM CST TUE DEC 11 2012 /417 PM EST TUE DEC 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-122130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
317 PM CST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES MAY RESULT IN HAZARDOUS CONDITIONS
FOR SMALL CRAFT WEDNESDAY AFTERNOON THROUGH THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
317 PM CST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHWEST GALE FORCE WINDS ARE LIKELY WEDNESDAY AFTERNOON INTO
THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:44 AM CSTGale WarningLOT36 hr
Dec 12, 3:07 PM CSTGale WarningLOT24 hr

Nearby

Small Craft Advisories in Illinois, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.